Missouri, 2009

Hail in Missouri, August 19, 2009

August 19, 2009 · NWS EAX · 4 events in 2 counties and zones

Isolated severe thunderstorms, produced large hail across extreme northwest Missouri, during the afternoon hours of August 19, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated severe thunderstorms, produced large hail across extreme northwest Missouri, during the afternoon hours of August 19, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 19, 2:04 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 19, 2:04 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 PM CDT WED AUG 19 2009

.DISCUSSION...

SHORT TERM (LATE AFTN-TONIGHT)...

COMPLEX FCST IN THE SHORT TERM WITH NUMEROUS BUMPS AND CURVES IN THE
ROAD.  AT THE SFC...WARM FRONT HAS SURGED WELL NORTH OF THE CWA INTO
EASTERN IA AND WESTERN ILLINOIS WITH SFC COLD FRONT PUSHING
SOUTHEAST THROUGH CENTRAL NE AND EASTERN SD.  TO OUR
SOUTHWEST...CONTINUED ISENTROPIC LIFT ALONG A PERSISTENT 40 KNOT LLJ
AND REMNANT THETA-E AXIS CONTINUES TO DEVELOP ELEVATED CONVECTION
ACROSS THE ICT/TOP/SGF CWAS. IT IS BECOMING MORE EVIDENT THAT THIS
CONVECTION IS NOW BEGINNING TO FALL UNDER THE INFLUENCE OF A WEAK PV
ANOMALY TRANSVERSING THROUGH CENTRAL KANSAS.  OTHERWISE...SEVERAL
MCVS EXIST THIS AFTN.  STRONGEST MCV IS EXITING EAST OF THE CWA
WITH VIGOROUS CONVECTION...THIS MCV IS EXPANDING INCREASING
SUBSIDENCE IN NERN MO.  SECONDARY MVC MOVING ACROSS DSM ATTM...WITH
TRAILING OUTFLOW BOUNDARY IN EXTREME NORTHERN MO.

FOR THE REST OF THE AFTN AND THROUGH THE EVE...RAPID DESTABILIZATION
IS TRYING TO OCCUR AHEAD OF THE SFC COLD FRONT IN CENTRAL NE/KS NOW
THAT SKIES HAVE FINALLY CLEARED. CU FIELD ALSO SLOWLY DEVELOPING
ACROSS NORTHERN KANSAS AND NORTHWESTERN MO...ALONG AXIS OF INCREASING
INSTABILITY ALOFT. MLCAPE VALUES ARE NOW BEGINNING TO APPROACH 1500
J/KG...WITH BULK SHEAR VALUES PUSHING 30 KTS. CU HAS TAKEN A BIT OF A
FLAT LOOK THIS AFTN LIKELY AN INDICATOR OF WEAK CAPPING AND
SUBSIDENCE ALOFT. THIS BEING SAID...MODELS WHICH ARE OF LITTLE HELP
GIVEN THE LACK OF A REPRESENTATION OF ELEVATED CONVECTION OVER
SOUTHERN KS/OK...DEPICT A CONTINUALLY DESTABILIZING ENVIRONMENT TO OUR
NW. FEELING IS THAT WEAK S/W TROUGH WILL HELP LIFT CONVECTION TO OUR
NORTHEAST INTO THE SOUTHERN CWA EARLY THIS EVENING...WITH THE
POTENTIAL FOR SCT DEVELOPMENT ALONG AND AHEAD OF A SECONDARY EMBEDDED
S/W IN SOUTHERN NE AFTER 5 PM. INITIALLY...CONVECTION TO OUR SW WILL
STRUGGLE IN ITS ATTEMPTS TO LIFT NE DUE TO MUCH LOWER MUCAPE VALUES.

THIS BEING SAID...POTENTIAL DOES EXIST FOR PRECIP TO OUR SOUTH TO
CUT OFF QUALITY MOISTURE INFLOW TO FRONT TO OUR NORTH. IN
ADDITION...LLV WIND FIELDS REMAIN RATHER VEERED THIS AFTN WITH SFC
CONVERGENCE MINIMAL ALONG THE FRONT.  NEVERTHELESS...THIS IS A
RATHER ANOMALOUS SYSTEM WITH SIGNIFICANT HEIGHT FALLS AHEAD OF
STRONGER S/W DROPPING SOUTH OUT OF WESTERN SD.  PRECIP MAY BE
LIMITED INITIALLY WITH POTENTIAL FOR RAPID DEVELOPMENT MORE TOWARDS
SUNSET TO OUR NW AS HIGHEST ELEVATED INSTABILITY MOVES IN. PRIMARY
THREATS LOOK TO REMAIN VERY LARGE HAIL AND DAMAGING WINDS GIVEN
RAPIDLY INCREASING MID-LVL LAPSE RATES...AND STRONG COOLING ALOFT.
TORNADIC THREAT...ALBEIT LOW...STILL SEEMS REASONABLE GIVEN THE POTENTIAL
FOR INITIALLY DISCRETE CELLS AND HIGHER THAN NORMAL 0-1KM SHEAR. FEEL
THIS THREAT MAY BE CONFINED TO EXTREME NORTHERN MISSOURI ALONG
REMNANT MCV OUTFLOW BOUNDARY. LATE THIS EVENING AS SECONDARY SPEED
MAX ROTATES AROUND THE PARENT TROUGH...LOW-LVL SHEAR VECTORS SHOULD
BECOME ORIENTED PARALLEL TO THE SFC FRONT LEADING TO A HIGHER
POTENTIAL FOR A TRANSITION TO A LINEAR SYSTEM WITH LARGE HAIL AND
LOCALLY HEAVY RAINFALL. WHILE SFC INSTABILITY WILL BE MUCH LOWER IN
THE SE CWA...INCREASING ELEVATED INSTABILITY WILL LEAD TO A CONTINUED
SVR THREAT INTO THE EARLY MORNING HOURS.

SFC FRONT WILL ONLY PASS HALFWAY THROUGH THE CWA BY MIDNIGHT...WITH
A CONTINUED HEAVY RAIN THREAT OVER THE SOUTHERN CWA.  SECONDARY
SPEED MAX AND DISTURBANCE IN SD/MT WILL PROVIDE A STRONG ENOUGH PUSH
TO FORCE THE FRONT OUT OF THE CWA BY DAYBREAK.

AS FAR AS THE FFA IS CONCERNED...WILL MAINTAIN ONGOING WATCH GIVEN
UNCERTAINTIES IN DEVELOPMENT ALONG THE SFC FRONT.  HOWEVER FEEL
HIGHEST POTENTIAL WILL REMAIN ALONG AND SOUTH OF A KANSAS CITY TO
MACON AXIS OVERNIGHT...GIVEN COLLOCATION OF LIFT ALONG SFC COLD FRONT
AND AID FROM UPR LVL JET STREAK.  WILL CONTINUE WITH A 12Z ENDING
TIME...ALTHOUGH WATCH MAY BE CANCELED EARLIER BASED ON CONVECTIVE
TRENDS.

31

MEDIUM RANGE (THURSDAY THROUGH WEDNESDAY)...

BY TOMORROW MORNING STRONG SURFACE COLD FRONT WILL BE PUSHED SOUTH
OF THE CWA BY AN UPPER LEVEL JET STREAK CURRENTLY MOVING THROUGH ERN
MT. SOME RESIDUAL MORNING SHOWERS WILL CONTINUE OVER THE SERN THIRD
OF THE CWA THEREFORE KEPT SLIGHT CHANCE MENTION IN THE FORECAST FOR
TOMORROW MORNING. AN UPPER LEVEL LOW CENTERED OVER CENTRAL MN
TOMORROW MORNING WILL PUSH INTO THE GREAT LAKES REGION WITH AN UPPER
LEVEL TROUGH EXTENDING SWD INTO THE LOWER MO RIVER VALLEY. A FEW
LIGHT SHOWERS WILL BE POSSIBLE TOMORROW AFTERNOON MAINLY ACROSS THE
NRN CWA AS AN UPPER LEVEL DISTURBANCE ROTATES AROUND THE UPPER LEVEL
LOW. OTHERWISE...TEMPERATURES TOMORROW SHOULD BE VERY COOL FOR
MID/LATE AUGUST WITH HIGHS IN THE MID 70S TO NEAR 80.

FOR THE WEEKEND...COOL SURFACE HIGH PRESSURE WILL BUILD INTO THE CWA
ON FRIDAY FROM THE NRN PLAINS. THIS COUPLED WITH NORTHERLY FLOW
ALOFT WILL KEEP TEMPERATURES BELOW AVERAGE OVER THE WEEKEND...ALBEIT
WITH A WARMING TREND THROUGH THE BEGIN OF NEXT WEEK.

ON MONDAY...NEAR AVERAGE TEMPERATURES RETURN AS THE SURFACE RIDGE OF
HIGH PRESSURE FINALLY MOVES OFF TO THE EAST INTO THE OHIO RIVER
VALLEY AND WE GET A RETURN OF SOUTHERLY FLOW. MEANWHILE...THE ECMWF
BUILDS AN UPPER LEVEL RIDGE OF HIGH PRESSURE INTO THE CENTRAL PLAINS
WHICH WILL CONTINUE THE DRY TREND. TUESDAY THE UPPER LEVEL RIDGE
DOES GET SUPPRESSED FURTHER SW INTO THE SRN HIGH PLAINS WHICH WILL
ALLOW A WEAK COLD FRONT TO PUSH SWD ACROSS THE NRN PLAINS/UPPER
MIDWEST. THIS FRONT WILL BE THE FOCUS FOR THE NEXT CHANCE OF SHOWERS
AND THUNDERSTORMS AS IT APPROACHES THE CWA LATE TUESDAY NIGHT/EARLY
WEDNESDAY. CONSIDERING TIMING AND GENERAL STRENGTH OF THE FRONT
OPTED FOR SLIGHT CHANCE WORDING FOR TUESDAY NIGHT INTO WEDNESDAY
WITH NEAR AVERAGE TEMPERATURES.

73

&&

.AVIATION...

EXTREMELY CHALLENGING TERMINAL FCST FOR THE 18Z TAFS AS A HIGH
DEGREE OF UNCERTAINTY REMAINS AS TO WHERE...WHEN...AND IF CONVECTION
WILL FORM LATE THIS AFTN AND EVE.  SFC FRONT REMAINS WELL NW OF THE
TAF SITES ATTM...WITH SEVERAL REMNANT MCV SYSTEMS MOVING AWAY FROM
THE AREA.  POOL OF INSTABILITY AND HIGH LAPSE RATES CONTINUES TO
ADVECT NORTHEAST ALONG THE I-35 CORRIDOR THIS AFTN...AND DESPITE
SIGNIFICANT CLOUD COVER OVERHEAD FEEL THAT AS FRONT AND WEAK MID-LVL
DISTURBANCE (ALTHOUGH HARD TO FIND) REACHES THE AREA SCT CONVECTION
WILL DEVELOP.

SFC COLD FRONT WILL BE VERY SLOW TO CROSS THE CWA TONIGHT...WITH
SECONDARY S/W PLUNGING INTO THE REGION AROUND MIDNIGHT.  THIS SECOND
S/W SHOULD SHOVE THE FRONT AND PRECIP SOUTH OF THE TERMINALS AND
BRING DRY WEATHER ONCE AGAIN.  WILL NEED TO KEEP AN EYE ON THE POST
FRONT STRATUS POTENTIAL LATE TONIGHT GIVEN THE DEGREE OF COOLING
ALOFT BEHIND THIS SYSTEM.  GENERALLY SPEAKING...VFR CONDITIONS WILL
PREVAIL WITH PERIODIC THUNDERSTORMS PULLING VIS/CIG TO MVFR OR EVEN
IFR LVLS AT TIMES BETWEEN 23 AND 04Z THIS EVENING.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR MOZ004-MOZ005-MOZ006-
     MOZ007-MOZ008-MOZ012-MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-
     MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-
     MOZ030-MOZ031-MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-
     MOZ043-MOZ044.

KS...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR KSZ025-KSZ057-KSZ102-
     KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Aug 19, 12:01 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT WED AUG 19 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL CONTINUE TO DROP SOUTHEAST TOWARDS THE
OUTLOOK AREA THIS AFTERNOON AS A SURFACE WARM FRONT LIFTS OUT OF THE
OUTLOOK AREA TO THE NORTHEAST. AHEAD OF THIS COLD FRONT IN THE WARM
SECTOR...THE ATMOSPHERE HAS BEEN SLOW TO DESTABILIZE DUE TO
INCREASED CLOUD COVER FROM MORNING THUNDERSTORM ACTIVITY. BY THIS
AFTERNOON...A WEAK UPPER DISTURBANCE CROSSING ACROSS CENTRAL KANSAS
MAY BE STRONG ENOUGH TO SPARK SCATTERED THUNDERSTORM ACTIVITY ACROSS
PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI BY LATE THIS
AFTERNOON AS INSTABILITY ALOFT INCREASES. ADDITIONAL SCATTERED
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG AND AHEAD OF THIS
SURFACE COLD FRONT IN NORTHWESTERN MISSOURI AND NORTHEAST KANSAS BY 6
PM. IT IS ALSO POSSIBLE THAT ONGOING THUNDERSTORMS ACROSS OKLAHOMA
AND SOUTHEASTERN KANSAS MAY USE MUCH OF THE AVAILABLE MOISTURE THIS
EVENING AND LIMIT THUNDERSTORM DEVELOPMENT FURTHER
NORTH.

THUNDERSTORMS...SHOULD THEY DEVELOP WILL LIKELY BE DISCRETE IN NATURE
AND WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL ALONG WITH DAMAGING
WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY ALONG
REMNANT BOUNDARIES FROM MORNING THUNDERSTORMS...HOWEVER THE
PROBABILITY REMAINS LOW.

AS THE FRONT SLOWLY MOVES SOUTHWARD THIS EVENING AND THROUGH THE
EARLY MORNING HOURS OF THURSDAY...STORMS MAY EVOLVE INTO ONE OR MORE
CLUSTERS AND SINK SOUTHEAST OVER EASTERN AND SOUTHEASTERN THIRD OF
THE OUTLOOK AREA...WITH AN ATTENDANT SEVERE WEATHER THREAT OF VERY
LARGE HAIL AND DAMAGING WINDS.

DUE TO THE HIGH VOLUME OF MOISTURE IN THE ATMOSPHERE...HEAVY RAIN MAY
BE POSSIBLE WITH RAINFALL RATES APPROACHING 2 INCHES PER HOUR LEADING
TO A THREAT OF FLASH FLOODING.

THUNDERSTORM ACTIVITY SHOULD DIMINISHED FROM NORTHWEST TO SOUTHEAST
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA LATE
THIS AFTERNOON AND EARLY THIS EVENING...AND CONTINUE IN AREAS SOUTH
AND EAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE AFTER MIDNIGHT.

31

In the hours before

Special weather statement, Aug 19, 3:38 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT WED AUG 19 2009

MOZ001-192215-
ATCHISON-
438 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ALERT FOR ATCHISON COUNTY UNTIL 515 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ROCKPORT...OR 13 MILES WEST OF
TARKIO...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ROCKPORT AROUND 455 PM CDT.
  TARKIO AROUND 515 PM CDT.

THE TOWNS OF PHELPS CITY AND WATSON ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 4036 9527 4030 9559 4030 9564 4032 9565
      4033 9562 4035 9562 4036 9564 4045 9567
      4048 9570 4049 9570 4059 9542 4059 9539

21

The radar

The Omaha radar (KOAX), 119 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Atchison

When
August 19, 3:48 PM CST
Where
Atchison County, 1.48 mi SSE of Linden
Measured
0.88 in hail
Reported by
Public
Coordinates
40.460, -95.520

Hail, Atchison

When
August 19, 3:52 PM CST
Where
Atchison County, 0.87 mi SE of Linden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.470, -95.520

Hail, Atchison

When
August 19, 4:00 PM CST
Where
Atchison County, 2.21 mi WNW of Westboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.540, -95.360

Hail, Nodaway

When
August 19, 5:55 PM CST
Where
Nodaway County, 0.87 mi NE of Parnell
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.440, -94.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190647, 190646, 190648, 190649.